Doctors Lounge - Cardiology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Valvular Heart Diseases
Question: Long QT Syndrome
|emmylala2003 - Mon Feb 07, 2005 10:22 am||
I have some questions regarding long qt syndrome. I am 28yr old female with MVP w/ moderate regurgitation and am rather anxious about potentially having this deadly syndrome. So anxious in fact that I refuse to take any medication, including much needed antibiotics to treat infections, for fear it will induce a prolonged qt interval and cause a Torsade de pointes. I need to get a handle on this, to make sure that I'm not just being paranoid, for no reason. I can tell you I have no obvious family history of the illness, I can recall one incident in my late teens when I became light headed and was on the verge of passing out (everything around me was starting to fade to black and I felt like I couldnt stand anymore), but I never lost conciousness. This might be explained by the fact that I have had low blood pressure at times. I have had several EKG's in my life, 3 or so during routine physicals and 1 in June 04 with my cardiologist and was never told anything about having this condition. Also, all of these EKG's were done after the near fainting spell, I mentioned above. I say this because I know that an EKG can sometimes not pick up a Long QT interval, but I figure since I have had several in my life, that if I did have the syndrome one of these ekg's would pick it up, is this right?
Am I being paranoid? I really need to know, because I can't continue to refuse antibiotics for fear of this syndrome.
P.S. Does a Torsade de pointes always cause fainting and or cardiac arrest? or can you have an episode and never know it.
|Dr. Yasser Mokhtar - Mon Feb 07, 2005 9:04 pm||
ekgs should pick up long qt syndrome because it is an ekg phenomenon, so if you had an ekg, and you had long qt syndrome, it should have shown on the ekg.
If a torsades de pointes occurs, patients usually lose consciousness.
i don't think you have to worry about this at all. Just ask your doctor to pick an antibiotic that does not cause prolongation in the qt interval.
Thank you very much for using our website https://doctorslounge.com and i hope that this information helped.
Yasser Mokhtar, M.D.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.